Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 367, NWS Norman, OK

May 23, 20204 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 23, 2020, 12:01 AM CDT for 4 counties in Oklahoma. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 12:01 AM CDT (05:01 UTC)
Expired
May 23, 2020, 1:00 AM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atoka County, OK, Bryan County, OK, Johnston County, OK, Marshall County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 175 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 12:34 AM CDTTSTM WND GST 75Durant, OK
May 23, 12:40 AM CDTTSTM WND DMGCalera, OKPOWER POLE DOWN AT MAIN EAST OF HWY 74
May 23, 12:40 AM CDTTSTM WND GST 705 Ssw Albany, OK
May 23, 12:45 AM CDTTSTM WND GST 596 Sse Durant, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 7:00 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2660 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.5
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS54 KOUN 230501
SVROUN
OKC005-013-069-095-230600-
/O.NEW.KOUN.SV.W.0367.200523T0501Z-200523T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1201 AM CDT Sat May 23 2020

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Johnston County in southeastern Oklahoma...
  Bryan County in southeastern Oklahoma...
  Marshall County in southeastern Oklahoma...
  Southwestern Atoka County in southeastern Oklahoma...

* Until 100 AM CDT.

* At 1201 AM CDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Nocona to 3 miles northwest of
  Knollwood, moving northwest at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Durant, Madill, Kingston, Colbert, Caddo, Bokchito, Achille,
  Bennington, Silo, Kenefic, Kemp, Mead, Armstrong, Hendrix,
  Cartwright, Utica, Albany, Blue, Woodville and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Lake Texoma, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3383 9584 3389 9593 3384 9614 3376 9618
      3377 9629 3369 9636 3378 9643 3385 9663
      3390 9659 3392 9667 3382 9675 3387 9680
      3385 9686 3402 9697 3422 9665 3417 9596
      3416 9590 3416 9598 3394 9594 3386 9575
TIME...MOT...LOC 0501Z 114DEG 24KT 3389 9767 3373 9665 

HAIL...0.75IN
WIND...60MPH
 
$$

Zwink
1 follow-up statement
193 
WWUS54 KOUN 230548
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1248 AM CDT Sat May 23 2020

OKC005-013-069-095-230600-
/O.CON.KOUN.SV.W.0367.000000T0000Z-200523T0600Z/
Johnston OK-Bryan OK-Marshall OK-Atoka OK-
1248 AM CDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN JOHNSTON...BRYAN...MARSHALL AND SOUTHWESTERN ATOKA
COUNTIES...

At 1248 AM CDT, severe thunderstorms were located along a line 
extending from near Silo to near Blue, moving northeast at 45 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Emergency management.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Durant, Madill, Kingston, Colbert, Caddo, Bokchito, Achille,
Bennington, Silo, Kenefic, Kemp, Mead, Armstrong, Hendrix,
Cartwright, Utica, Albany, Blue, Woodville and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3383 9584 3389 9593 3384 9614 3376 9618
      3377 9629 3369 9636 3378 9643 3385 9663
      3390 9659 3392 9667 3382 9675 3387 9680
      3385 9686 3402 9697 3422 9665 3417 9596
      3416 9590 3416 9598 3394 9594 3386 9575
TIME...MOT...LOC 0548Z 227DEG 39KT 3415 9635 3400 9609 

HAIL...0.75IN
WIND...70MPH
 
$$

Zwink

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:51 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, May 22, 5:51 PM CDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
551 PM CDT Fri May 22 2020

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 214 PM CDT Fri May 22 2020

Cold pool from morning MCS has modified significantly with surface
heating. Winds have turned south-southeasterly in response to
deepening lee side trough resulting in moisture advection back into
the area. Low 70 degree dew points have already made it back into
southern Oklahoma, and deeper cumulus field lags this slightly
(where deeper moisture likely resides). Although midlevel heights
are neutral to slowly rising implying some subsidence,
convergence along remnant outflow boundary across western north
Texas may eventually result in convective initiation. Several
convective attempts have been observed already in the day cloud
phase RGB satellite imagery, but parcels are detaining due to
orthogonal flow. The relatively "cool" side of the boundary will
continue to destabilize and with time convection that forms near
the boundary should be able to sustain as it moves northeastward.
Although any storms that initiate will move northeasterly at 25-30
mph, effective shear supports slower more easterly motions with
supercells. Step mid- level lapse rates are contributing to
moderate to strong instability which will support large hail and
damaging wind threat. Given expected evolution, the potential for
stretching of vertical vorticity along the boundary for tornado
formation seems limited in space and time, and overall a low
threat. However, this evening, low- level shear strengthens
considerably causing hodographs to enlarge and become more
favorable for tornadoes. By then, a more consolidated cluster of
storms may have evolved, but if discrete supercell morphologies
persist long enough that would increase the tornado potential. The
greatest concern may be from Archer City to Waurika and
southeastward.

Further north, a band of flat cumulus along a convergence boundary
extending from near Stillwater westward to north of Watonga will
need to be watched. This is an area with comparatively larger CIN
but an isolated storm is not out of the question given continued
convergence and boundary layer heating/destabilization. We will
launch a special 20z sounding to further assess this potential.
Right now it seems to be a low probability scenario, but if storms
can develop and somehow sustain in the hostile subsident/capped
environment, CAPE/shear combinations would be sufficient for storms
to become severe. Again, this appears to be an unlikely scenario but
we will watch observational trends closely.

A cluster of storms could evolve and traverse the Red River through
the evening, with additional development across the southern half of
our area not out of the question given low-level jet and
warm/moist advection regime. Most CAMs suggest this possibility.

JT/BRB

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 151 PM CDT Fri May 22 2020

For Saturday, it still appears most locations will remain dry
during the daytime. Isolated to scattered thunderstorms may
develop along a dryline across the eastern Texas panhandle and
move into western Oklahoma and north Texas. Convective coverage
continues to be uncertain. Forecast soundings continue to indicate
a rather stout cap across most of the dryline. There are
indications the cap could be weak enough near the Caprock for
convection initiation.

With relatively weak effective bulk shear (~20 knots), storm
organization will be limited (e.g., multicellular rather than
supercellular). This should limit the overall severe threat as the
storms move eastward during the evening hours. Isentropic
ascent/warm air advection may help sustain or develop new
showers/storms a little farther east into the overnight hours.

For Sunday, a lead shortwave trough is forecast to lift
northeastward from Texas. This should result in scattered showers
and thunderstorms across south central and eastern Oklahoma.
Otherwise, thunderstorms are expected to develop along the dryline
during the afternoon with the potential to affect western
Oklahoma and north Texas again.

For Sunday night and beyond, the longwave trough is forecast to
close off to the west and slow down. Periods of showers and
thunderstorms are expected through the middle part of next week
with the low in the vicinity (perhaps with shortwave troughs
rotating on its eastern edge). The primary hazard during this time
will be heavy rainfall that may lead to flooding. The overall
synoptic pattern in the mid-latitudes appears quite blocky, so
forecast confidence remains low.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 546 PM CDT Fri May 22 2020

Thunderstorms that have developed south of Frederick, Oklahoma are
currently tracking northeastward and may impact KLAW this evening.
Uncertainty exists with regard to shower/thunderstorm potential
tonight over southern Oklahoma. At this time, storms are expected
to remain south of the OKC metro area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  85  68  82 /  20  10  20  50
Hobart OK         66  89  66  84 /  10  10  30  40
Wichita Falls TX  67  89  69  84 /  40  10  30  50
Gage OK           62  91  65  87 /   0  10  30  40
Ponca City OK     64  85  69  84 /  10  10  20  50
Durant OK         67  86  68  82 /  50  20  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....10
AVIATION...01
Hazardous weather outlook, May 22, 11:57 AM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1157 AM CDT Fri May 22 2020

OKZ004>048-050>052-TXZ083>090-231700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1157 AM CDT Fri May 22 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon through Tonight...

.Thunderstorms...
Thunderstorms are likely to develop near a remnant outflow
boundary across western-north Texas later this afternoon, most
likely not until around 3pm. Hail up to two inches in diameter
and wind gusts up to 70 mph will be possible with these storms.
The most likely locations to be impacted are south of a line from
Altus to Waurika.

A cluster of storms may evolve this evening and move eastward
across southern Oklahoma with a continued threat of severe
weather. This evening, the primary threat will transition to
damaging winds, although large hail may still be possible with the
strongest storms. A tornado or two is possible, especially near
and south of the Red River during the early to mid evening.
Individual storm motion will be east-northeasterly at 15 to 25
mph. The severe weather threat should diminish early tonight as
storms weaken and move southeast of the area.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations late
this afternoon and tonight.

.Heavy Rainfall...
Heavy rainfall will be possible this morning across parts of
southeastern Oklahoma. Additional heavy rainfall will be possible
late this afternoon and tonight across southern Oklahoma and
western north Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are expected to continue off and on through next
Thursday. A Marginal Risk covers the area west of Alva to Hobart
to Archer City Texas on Saturday, mainly during the evening.
Severe thunderstorms will also be possible on Sunday, but details
are still uncertain regarding timing and location.

.Heavy rain...
Heavy rainfall is possible, particularly on Friday, and again
Sunday night into Monday. Heavy rainfall may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 22, 10:43 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1043 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             ARCHER CITY             33.59N 98.63W
05/22/2020  E1.00 INCH       ARCHER             TX   AMATEUR RADIO

&&

BTHOREN
Local storm report, May 22, 10:44 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1044 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             HOLLIDAY                33.81N 98.69W
05/22/2020  E1.00 INCH       ARCHER             TX   AMATEUR RADIO

&&

BTHOREN
Local storm report, May 22, 11:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1108 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     BURNEYVILLE             33.91N 97.30W
05/22/2020  M62 MPH          LOVE               OK   MESONET

&&

BTHOREN
Local storm report, May 22, 11:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             4 NNW MANKINS           33.83N 98.83W
05/22/2020  M1.00 INCH       ARCHER             TX   AMATEUR RADIO

&&

BTHOREN
Local storm report, May 22, 11:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1129 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     NON-TSTM WND GST 4 ENE ARDMORE           34.20N 97.07W
05/22/2020  M65 MPH          CARTER             OK   MESONET

&&

BTHOREN
Local storm report, May 22, 11:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1139 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     THACKERVILLE            33.79N 97.14W
05/22/2020  U0 MPH           LOVE               OK   EMERGENCY MNGR

            MUTIPLE TREES DOWN AROUND THACKERVILLE AND WINSTAR. ROOF
            BLOWN OFF HOUSE ON TABLER RD.

&&

BTHOREN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:14 PM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
May 22, 7:33 PM CDTSevere Thunderstorm WarningOUNCotton27 min
May 22, 7:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa32 min
May 22, 7:51 PM CDTFlash Flood WarningOUNTillman3 hr
May 22, 7:55 PM CDTSevere Thunderstorm WarningOUNJefferson50 min
May 22, 8:13 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa32 min
May 22, 8:19 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman26 min
May 22, 8:40 PM CDTSevere Thunderstorm WarningOUNJefferson50 min
May 22, 8:45 PM CDTSevere Thunderstorm WarningOUNCaddo45 min
May 22, 8:46 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman44 min
May 22, 9:25 PM CDTSpecial Weather StatementOUNCaddo35 min
May 22, 9:29 PM CDTFlash Flood WarningOUNCotton, Jefferson, Tillman7 hr
May 22, 9:30 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman45 min
May 22, 9:35 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love40 min
May 22, 9:52 PM CDTSpecial Weather StatementOUNBryan23 min
May 22, 10:13 PM CDTSevere Thunderstorm WarningOUNTillman47 min
May 22, 10:54 PM CDTSevere Thunderstorm WarningOUNTillman51 min
May 22, 11:12 PM CDTSevere Thunderstorm WarningOUNBryan, Love, Marshall48 min
May 22, 11:28 PM CDTHigh Wind WarningOUNCarter, Coal, Hughes, Johnston, Murray, Pontotoc3 hr
May 22, 11:45 PM CDTSevere Thunderstorm WarningOUNTillman30 min
May 23, 12:54 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan51 min
May 23, 12:57 AM CDTSevere Thunderstorm WarningOUNTillman33 min
May 23, 1:31 AM CDTSevere Thunderstorm WarningOUNTillman44 min
May 23, 2:13 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman47 min
May 23, 3:03 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman42 min
May 23, 3:43 AM CDTSpecial Weather StatementOUNTillman32 min
May 23, 4:13 AM CDTSpecial Weather StatementOUNCotton32 min
May 23, 4:46 AM CDTSpecial Weather StatementOUNCotton29 min
May 23, 5:21 AM CDTSpecial Weather StatementOUNComanche24 min
May 23, 5:25 AM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa50 min
May 23, 6:17 AM CDTSpecial Weather StatementOUNComanche, Kiowa28 min
May 23, 6:46 AM CDTSpecial Weather StatementOUNComanche29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.